Montana, 2013

Damaging Winds and High Wind in Montana, September 16, 2013

September 16, 2013 · NWS TFX · 4 events in 4 counties and zones

Strong surface winds spread across Central and North Central Montana as high pressure built in behind a low pressure system to the east. Warning level winds were observed over the Northern Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong surface winds spread across Central and North Central Montana as high pressure built in behind a low pressure system to the east. Warning level winds were observed over the Northern Rockies. Convective activity also produced a couple warning criteria outflow wind observations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 16, 11:00 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 16, 11:00 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MDT Mon Sep 16 2013

.UPDATE...
Minor update this morning. A couple isolated showers may continue
to form over Southwest Montana this morning but not much is
expected of them. A chance of scattered thunderstorm development
this afternoon remains possible with strong winds being the main
danger. Temperatures will be warm once again and may be the last
at or near 90 degree day for many locations.

&&

.AVIATION...
UPDATED 1800Z.
Southwest flow will continue to bring moisture and instability to
the area. Westerly surface winds will become gusty along the Rocky
Mountain Front and adjacent plains today. Conditions will become
sufficiently unstable for isolated to scattered showers and
thunderstorms to develop after 21Z. VFR conditions prevail with MVFR
conditions possible in the vicinity of thunderstorms. The main
threat from any storms will be gusty erratic winds. Convective
activity should end by 04Z at KLWT and KHVR. Conditions will be
quiet overnight before degrading Tuesday afternoon.

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT Mon Sep 16 2013/
Today through Wednesday...Expect the airmass to change rather
significantly over the region over the next few days...as mother
nature will not wait until fall arrives this weekend before the
first snow of the season arrives this week in the mountains. Today
should be the last very warm day of the year...with afternoon
highs in the mid to upper 80s over the region. There will be a few
thunderstorms this morning along the divide and up in the Glacier
Park Region...while another round of thunderstorms is expected to
move eastward across the region late this afternoon through this
evening. All of this thunderstorm activity should remain fairly
isolated today. For Tuesday...expect cooler air to start to move
into the region ahead of the Pacific cold front. However...a much
stronger upper level disturbance will accompany the cold
front...and a few strong storms are possible with the frontal
passage. The main threat from the stronger storms will be gusty
winds. On Tuesday night the cold air moves into the region along
with some fairly widespread light rainfall and by Wednesday the
steady precipitation should continue over North Central MT with
scattered showers in the Southwest. There could be enough cold
air...that snow levels could fall to around 7500 to 8000 feet over
the Rocky Mountain Front on Wednesday. Thus an inch of snowfall
is possible Wednesday at the higher peaks. Elsewhere Wednesday...it
will be much cooler as well...with afternoon highs only in the
mid 50s to lower 60s...which is about 20 to 30 degrees colder than
high temps today. Brusda

Wednesday night through Monday...The period begins with an upper
trof exiting the area. The northeast portion of the county warning
area will see the heaviest precipitation with isolated showers
elsewhere. Some snow is also possible over the higher peaks. An
upper ridge begins to build over the area Thursday and strengthens
on Friday bringing warmer and dry conditions. By Saturday, the ridge
axis is pushed east into the Upper Midwest as an upper trof
approaches the Pacific Northwest. Increasing southwest flow aloft
will bring moisture and instability to the area resulting in
isolated afternoon and evening showers and thunderstorms. Sunday
finds the upper trof pushing east across the Continental Divide
bringing unsettled conditions including cooler temperatures and
scattered showers. As the trof moves east on Monday, the flow aloft
becomes somewhat zonal with drier air and a return of warmer air.
Temperatures will be near to slightly below seasonal averages.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  51  78  48 /  20  10  20  80
CTB  85  47  74  45 /  20  10  20  70
HLN  87  53  79  48 /  30  20  40  80
BZN  86  48  79  42 /  20  20  50  40
WEY  74  39  68  33 /  20  10  40  40
DLN  82  48  75  42 /  20  20  50  40
HVR  90  51  78  48 /  20  20  10  70
LWT  87  49  76  46 /  30  30  20  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Sep 16, 3:09 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 AM MDT MON SEP 16 2013

MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
409 AM MDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY.
EXPECT A LINE OF THUNDERSTORMS TO ACCOMPANY THE COLD FRONT. SOME
OF THE STORMS ON TUESDAY COULD BE STRONG...WITH THE MAIN THREAT
BEING GUSTY WINDS. THEN MUCH COOLER AIR MOVES INTO THE REGION FOR
WEDNESDAY. THERE IS THE POTENTIAL FOR AROUND AN INCH OF SNOWFALL
WEDNESDAY FOR ELEVATIONS ABOVE 7500 FEET OVER THE ROCKY MOUNTAIN
FRONT...INCLUDING THE GLACIER PARK REGION.

.SPOTTER INFORMATION STATEMENT...

ANY WEATHER SPOTTER REPORTS OF GUSTY THUNDERSTORM WINDS WOULD
GREATLY BE APPRECIATED.

The radar

The Great Falls radar (KTFX), 188 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
September 16, 1:28 PM MST
Where
Gallatin County, (Bzn)gallatin Fld Bo
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
45.780, -111.150

Cessna was blown over while taxiing during convective outflow wind gust. Aircraft suffered structural damage but passengers were fine.

Thunderstorm Wind, Meagher

When
September 16, 2:56 PM MST
Where
Meagher County, 0.84 mi NE of Martinsdale
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.460, -110.310

Strong winds measuring 54KT (64MPH) were reported.

Thunderstorm Wind, Hill

When
September 16, 5:15 PM MST
Where
Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.540, -109.760

Strong winds measuring 50KT (58MPH) were reported at the Havre Airport ASOS.

High Wind, North Rocky Mountain Front

When
September 16, 11:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency

Strong winds measuring 56KT (65MPH) were reported at the Logan Pass Visitors Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476316, 475723, 475724, 476314.